MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4002C1557
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/10/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2022-00051.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a carotid-cavernous fistula (ccf) using penumbra coil 400s (pc400s), a neuron 6f 070 delivery catheter (neuron 070), a px slim delivery microcatheter (px slim), and a guidewire.During the procedure, the physician successfully implanted two pc400s using the neuron 070 and px slim.Next, the physician experienced resistance while advancing the third pc400 through the px slim.Subsequently, the pc400 unintentionally detached with part of the pc400 in the px slim and the other part in the fistula.Therefore, the physician used the guidewire to push the pc400 into the fistula.Next, the physician experienced resistance while advancing a new pc400 through the px slim.The physician decided to retract the pc400; however, while retracting the pc400, it unintentionally detached inside of the px slim.Therefore, the px slim was removed with the detached pc400 inside.The procedure was ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned pc400 confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the pet lock was separated, the pull wire was retracted out of its distal detachment tip (ddt).This type of damage indicates a successful detachment.If the pet lock is inadvertently separated during retraction of the device and the pull wire is retracted out of the ddt, the embolization will detach from its pusher assembly.Further evaluation revealed pusher assembly kinks and offset coil winds on the embolization coil.This damage was incidental to the reported complaint and the root cause could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2022-00051.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13520970
Report Number3005168196-2022-00052
Device Sequence Number4473342
Product Code HCG
UDI-Device Identifier00814548010700
UDI-Public00814548010700
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/19/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4002C1557
Device Catalogue Number4002C1557
Device Lot NumberF98019
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2022
Supplement Date Received by Manufacturer03/28/2022
Initial Report FDA Received Date02/14/2022
Supplement Report FDA Received Date04/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/27/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age33 YR
Patient SexMale
Date Report Sent to FDA01/01/2005